How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Chip Your Own Question
Dr. Chip
Dr. Chip, Doctor (MD)
Category: Health
Satisfied Customers: 26383
Experience:  Over 20 yrs of Family Practice
Type Your Health Question Here...
Dr. Chip is online now
A new question is answered every 9 seconds

Hi, I am concerned for my wife has a drug problem. She had

This answer was rated:

Hi, I am concerned for my wife has a drug problem. She had gastric bypass surgery in January of 2012, aftyer which she was given a prescription for loratab elixer. She was only supposed to need this for 2 or 3 weeks, but its now a year and a half later and she is still taking it. I have read about opioid-induced hyperalgesia, and that seems to fit her case, as she has more pains in more places than before her surgery. When one doctor tried to cut her back to wean her off of it, she changed to another doctor who gave her what she wanted.

In addition, she is bipolar and takes saverlla, doxipan and xanax, plus an antidepressant, a muscle relaxer and an anti-inflamatory, but I don't the names of those. An lately she's added alcohol to the mix and that scares me.

Her speach is often slurred, we have conversations or even arguements that she doesn't remember a few hours later, she gets very irratable, demanding and very selfish, her personality has changed.

Any advice?
Hi--first off, where all is her pain and what's been done to find out if there is a specific cause?
Customer: replied 3 years ago.

Mostly in her joints. She goes to a rheumatologist, for her shoulders, a pain manger for injections in her knees and neck. She has been tested for Fibromyalgia but is was inconclusive. All these have greatly intensified since her surgery, despite her being over 100 pounds lighter now.

OK--tell me about what went on when the taper off the Lortab elixir
Customer: replied 3 years ago.

The doctor kept telling her that the loratab was just a temerory fix and she would need to get off of it, so he reduced her dosage, which made her angry. She took more than the prescription called for and ran out early. She called the Doctor to get more and they gave her a little and told her not to exceed the dosage he had given her. She ran out again and they would give her any more until it was time for a refill, she called on of her other doctors who gave her a prescription for a higher dosage. She was out for a few days and found a bottle of tramadol I had left over from a small surgery and took those.


My concern also is the pain killers mixed with all the other drugs she is taking.

And I share your concern. I don't think this is a case of opioid hyperalgesia but instead I think she's gotten into an opioid abuse/addiction scenario and especially with the alcohol added I'm not at all surprise about the slurring of her speech and the memory problem. At this point, she needs to get addiction treatment and to be either weaned off the elixir or switched to Suboxone and then weaned from that. Also--considering that she's on Xanax, she's in real danger of overdose and respiratory depression with the mix she's taking now.
Dr. Chip and 3 other Health Specialists are ready to help you